Nebraska, 2026

Hail in Nebraska, March 6, 2026

March 6, 2026 · NWS OAX · 14 events in 9 counties and zones

On the evening of March 6, 2026, severe thunderstorms brought large hail to eastern Nebraska and southwest Iowa. As an upper-level trough advanced into the Four Corners region, it induced southwesterly flow aloft and pushed a surface cold front through the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of March 6, 2026, severe thunderstorms brought large hail to eastern Nebraska and southwest Iowa. As an upper-level trough advanced into the Four Corners region, it induced southwesterly flow aloft and pushed a surface cold front through the local area. Convective development occurred in two distinct phases. Initially, surface-based supercells initiated along the advancing cold front in southwest Iowa, producing large hail. Later in the evening, a second round of elevated supercells developed behind the frontal boundary, affecting eastern Nebraska and extending back into portions of southwest Iowa. During the initial phase, storms in southwest Iowa produced measured hail up to 1.25 inches in diameter near Elliott. The subsequent elevated supercells produced even larger hail, highlighted by a report of 2.50-inch diameter hail near Laurel, Nebraska, along with numerous additional reports of 1.00 to 2.00-inch hail scattered across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 6, 5:29 PM CST, 1 hour 23 minutes earlier. Its key messages:

  • A storm system will impact the region today and tonight, bringing the potential for a few strong to severe thunderstorms to the southeastern part of the CWA.
  • Wintry precipitation will also impact the forecast area today into tonight. Expect the potential for slick roads.
  • A gradual warmup is expected over the weekend and into Monday.
Area forecast discussion, Mar 6, 5:29 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
529 PM CST Fri Mar 6 2026

.KEY MESSAGES...

- A storm system will impact the region today and tonight,
  bringing the potential for a few strong to severe
  thunderstorms to the southeastern part of the CWA.

- Wintry precipitation will also impact the forecast area today
  into tonight. Expect the potential for slick roads.

- A gradual warmup is expected over the weekend and into Monday.

&&

.DISCUSSION...
Issued at 112 PM CST Fri Mar 6 2026

The forecast period begins with an upper trough slightly to the
northeast of the Four Corners region and southwest flow over eastern
Nebraska/western Iowa. A cold front continues pushing across the OAX
CWA this afternoon, bringing northwest winds and colder air into the
region. Ahead of the front, temperatures have made it into the 60s
and 70s. Behind the front, temperatures have fallen into the 30s and
40s.

Regarding the severe weather potential for this afternoon/evening:
The main area of concern will be for areas ahead of the front,
where instability is decent and ML lapse rates are 7+ C/km.
There is still a bit of uncertainty over where this will set
up. The cold front has been moving at a good clip through the
area today. Right now, extreme southeastern Nebraska and
southwestern Iowa would potentially see the best shot at having
large hail, gusty winds and an isolated tornado. CAMs are
showing the possibility of a few post- frontal storms developing
in the cooler air. While a couple of these may become strong to
severe, the further away from the front it becomes, the less
likely this will hold true.

Regarding the winter weather potential for today/tonight: fog and
stratus remain entrenched across northern Nebraska this afternoon.
We are looking at the possibility for some freezing rain or possibly
freezing drizzle to develop later this afternoon into this evening.
Temperatures will continue to fall, leading to the potential for
precipitation leaving a light glaze on surfaces. Flash freeze
conditions may also occur. Several counties across northeastern
Nebraska were put into a Winter Weather Advisory which will go
through tomorrow morning. A light glaze of ice to a few hundredths
of an inch will be possible with this system. Precipitation will
eventually change over to light snow with the potential for a trace
to around one inch. On top of any ice on roads, this will
potentially create hazardous travel conditions.

Split flow develops Saturday with the northern split coming across
Nebraska and Kansas. The southern split attempts to recede
southwestward, toward the Baja Peninsula. Expect a gradual warming
trend with temperatures returning to the 60s and 70s by Monday
afternoon. Expect dry conditions during that timeframe.

Heading into mid-week, a shortwave trough drops in from the north,
bringing a chance for cooler weather and precipitation to the
region.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 529 PM CST Fri Mar 6 2026

IFR ceilings are observed over all terminals late this
afternoon as scattered showers and storms enter the area from
the southwest. Have refined timing of TEMPO group for -TSRA at
KOMA and KLNK to account for latest convective trends. KOFK will
see a period of light freezing rain after 01z before a gradual
transition to light snow. Model guidance suggests IFR/MVFR
ceilings lingering a bit longer so have adjusted departure time
to about 13-14z. VFR conditions prevail by the afternoon hours
for all sites.

Winds will remain gusty from the northwest with gusts of 25 to
30 kts. Winds largely subside by the afternoon to 12 kts or
less.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until noon CST Saturday for NEZ011-012-
     016>018-030>033-042-043.
IA...None.

&&

DISCUSSION...ANW
AVIATION...Castillo
Hazardous weather outlook, Mar 6, 9:59 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
959 AM CST Fri Mar 6 2026

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071600-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
959 AM CST Fri Mar 6 2026

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon and evening.
There is a level 2 (Slight) risk of severe thunderstorms across much
of southeast Nebraska and southwest Iowa, and a level 3 (Enhanced)
risk across far southeast Nebraska. All hazards will be possible
with these storms including large hail, damaging winds, and a couple
tornadoes from 2 to 10 PM.

Late tonight into early Saturday, northeast Nebraska could see a
dusting up to a half-inch of snow (40-60% chance) and a glaze of
ice.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening. Please
send any reports of hail, winds, damage or tornadoes to the National
Weather Service.

In the hours before

Local storm report, Mar 6, 6:12 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
612 PM CST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             Elliott                 41.15N 95.16W
03/06/2026  M1.00 Inch       Montgomery         IA   Public

            Report from mPING.

&&

CA
Local storm report, Mar 6, 6:13 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
613 PM CST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Hail             2 S Emerson             40.99N 95.39W
03/06/2026  M1.00 Inch       Mills              IA   Public

            Report from mPING.

&&

CA

The radar

The Grand Island radar (KUEX), 125 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Jefferson

When
March 6, 6:52 PM CST
Where
Jefferson County, 0.69 mi N of Steele City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.040, -97.020

Emergency management report of hail measured at 1.50 inch in diameter. Photo of several 1.25 to 1.5 inch diameter stones.

Hail, Jefferson

When
March 6, 6:58 PM CST
Where
Jefferson County, 1.26 mi ENE of Shea
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.130, -97.000

Emergency management report of hail measured at 1.25 inch in diameter.

Hail, Jefferson

When
March 6, 7:00 PM CST
Where
Jefferson County, 0.53 mi W of Plymouth
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -96.990

Public report of hail estimated at 1.00 inch in diameter.

Hail, Jefferson

When
March 6, 7:03 PM CST
Where
Jefferson County, Plymouth
Measured
2 in hail
Reported by
Public
Coordinates
40.300, -96.980

Public report of hail measured at 2.00 inch in diameter.

Hail, Jefferson

When
March 6, 7:03 PM CST
Where
Jefferson County, 0.53 mi W of Plymouth
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -96.990

Public report of hail measured at 1.00 inch in diameter.

Hail, Gage

When
March 6, 7:15 PM CST
Where
Gage County, 2.1 mi SW of Clatonia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.450, -96.860

Trained spotter report of hail estimated at 1.75 inch in diameter.

Hail, Colfax

When
March 6, 7:19 PM CST
Where
Colfax County, 0.86 mi NE of Schuyler
Measured
1 in hail
Reported by
Public
Coordinates
41.460, -97.060

Public mPING report of hail estimated at 1.00 inch in diameter.

Hail, Saunders

When
March 6, 7:22 PM CST
Where
Saunders County, 2.09 mi SW of Valparaiso
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -96.860

Public report of hail estimated at 1.00 inch in diameter.

Hail, Lancaster

When
March 6, 7:23 PM CST
Where
Lancaster County, 0.87 mi NW of Hollam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -96.790

Trained spotter report of hail estimated at 1.00 inch in diameter.

Hail, Saunders

When
March 6, 7:28 PM CST
Where
Saunders County, 2.14 mi NNW of Touhy
Measured
2 in hail
Reported by
Public
Coordinates
41.160, -96.830

Public report of hail measured at 2.00 inch in diameter.

Hail, Seward

When
March 6, 7:30 PM CST
Where
Seward County, 0.69 mi N of Seward
Measured
1 in hail
Reported by
Public
Coordinates
40.910, -97.100

Public report of hail measured at 1.00 inch in diameter.

Hail, Cedar

When
March 6, 8:05 PM CST
Where
Cedar County, 3.36 mi ESE of Belden
Measured
2.5 in hail
Reported by
Public
Coordinates
42.400, -97.140

Public report of hail measured at 2.50 inch in diameter received via an image on social media.

Hail, Burt

When
March 6, 8:31 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.780, -96.220

Law enforcement report of hail measured at 1.00 inch in diameter.

Hail, Sarpy

When
March 6, 9:37 PM CST
Where
Sarpy County, 1.71 mi WSW of La Vista
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -96.060

Public report of hail measured at 1.00 inch in diameter received via an image on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326642, 1326643, 1326639, 1326640, 1326641, 1326645, 1326646, 1326647, 1326648, 1326649, 1326654, 1326651, 1326656, 1326652.